Short-term side effects of lithium
You may have some short-term side effects when starting treatment with lithium or changing dose.
Short-term sides effects can include:
These side effects usually fade away over a few days. If side effects continue or are worrying you, you should see your doctor. If they suddenly get worse, it may be a sign of too much lithium in the body (lithium toxicity). If this happens, call your doctor immediately.
Search for a doctor in your location.
Long-term side effects of lithium
Your doctor will need to take blood tests regularly to monitor how much lithium is in your blood. Your doctor will also need to measure the function of your kidney, your thyroid gland and your parathyroid gland to watch out for side effects. Some people who take lithium for long periods gain weight. A healthy diet and regular exercise can help you keep your weight at the right level. You can talk to your doctor about managing your weight.
Women who take lithium are usually advised to use other medicines while pregnant.
You can develop lithium toxicity suddenly if you take too many tablets at once or combine it with certain other medicines. If you are on a steady dose of lithium, you may get chronic lithium toxicity due to a reduction in kidney function. People with acute lithium toxicity feel nausea, vomiting, and diarrhoea. If it continues, they could also become confused and have trouble walking.
People with chronic lithium toxicity may have brain symptoms such as sluggishness, difficulty walking, confusion, agitation or even seizures.
If you think you or someone you care for may have lithium toxicity, it's important to talk to a doctor immediately.
See healthdirect's medicines section for more information about lithium.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: February 2018